MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH GRASPING FORCEPS, 5 FR., SEMI-FLEXIBLE, STANDARD; HAND INSTRUMENTS, STANDARD (WITHOUT CURRENT)

OLYMPUS WINTER & IBE GMBH GRASPING FORCEPS, 5 FR., SEMI-FLEXIBLE, STANDARD; HAND INSTRUMENTS, STANDARD (WITHOUT CURRENT)
Model Number A2500
Medical Device Problem Codes Break (1069); Fracture (1260); Material Fragmentation (1261); Mechanical Problem (1384)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The suspect medical device has not yet been returned to olympus for evaluation/investigation.Therefore, the exact cause of the user's experience and the reported phenomenon could not be determined and is being judged as unknown.However, if the suspect medical device is returned for evaluation/investigation or additional significant information becomes available, this report will be updated.
 
Event or Problem Description
Olympus was informed that during a therapeutic transurethral lithotripsy (tul) procedure, the tip at the distal end of the grasping forceps broke off and fell into the patient¿s bladder.However, no fragment remained inside the patient since it was reportedly retrieved.No further information was provided and there was no report about an adverse event or patient injury.
 
Additional Manufacturer Narrative
The suspect medical device was not returned to the manufacturer for evaluation/investigation but to olympus medical systems corporation (omsc), japan (returned to omsc on 2019-11-26).The evaluation/investigation confirmed that the distal end of the grasping forceps is broken off.There are also some discolorations on the device, apparently caused by corrosion as well as traces of foreign material on the broken blade.The damage was caused by excessive force applied when trying to grasp a stent for removal during the procedure.The risk of damaging the instrument if it is used with excess force in a manner for which it is not intended is clearly stated as a caution note in the instructions for use.Therefore, this event/incident was attributed to use error.A material or quality problem can be excluded since a manufacturing and quality control review was performed for the affected lot number of the grasping forceps without showing any abnormalities.The case will be closed on olympus side with no further actions.The reported event/incident will be recorded for trending and surveillance purposes.Furthermore, the user will be informed about the investigation results and retrained to correctly use the olympus medical devices.

Brand Name
GRASPING FORCEPS, 5 FR., SEMI-FLEXIBLE, STANDARD
Common Device Name
HAND INSTRUMENTS, STANDARD (WITHOUT CURRENT)
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg 22045
GM  22045
MDR Report Key9409970
Report Number9610773-2019-00165
Device Sequence Number4130735
Product Code GCP
UDI-Device Identifier04042761003483
UDI-Public04042761003483
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K790071
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 12/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberA2500
Device Catalogue NumberA2500
Device Lot Number19901
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/20/2019
Supplement Date Received by Manufacturer12/09/2019
Initial Report FDA Received Date12/04/2019
Supplement Report FDA Received Date12/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS URETEROSCOPE (WA29042A)